Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Diarrhea, low potassium, took 10 MEq along with banana and baked potato. Chances of bad reaction?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
Question
I have been dealing with diarrhea and i had some low potassium. my potassium was at 3.7 last time i checked but the doctor wanted me to stay on the klor-con m 10 meq for awhile.

I took it tonight and i didn't think about it but i had eaten several bananas and a baked potato today and was worried i may get to much at one time? My blood pressure is ok... it doesnt say extended release so does that mean it goes in all at once? what are the chances of a really bad reaction? i dont have renal failure but have been sick for a long time and dont want anything else to happen. I am 34 years old, feamale, 165 pounds, and my diahrea slowed this morning, i had an almost formed stool this morning, but had a bad bout of diarrhea again tonight.
Posted Mon, 16 Apr 2012 in Medicines and Side Effects
 
 
Answered by Dr. Mohammed Tauseef 28 minutes later
Hello XXXXXXX

Thank you for the Query.

I Would like to know few more things which would help me in suggesting you better:

1.) Do you have fever?
2.) Did you have any episodes of vomiting?

Your History seems to be fine except Anxiety. The Normal Potassium Levels is between 3.6 to 5.2 mmol/L and the cause for low potassium in your case is Diarrohea.

Your can take the Potassium medicine as directed by your Doctor and go for regular follow up. There are no chances of any really bad reaction. Until you complete the medicine stop taking Baked Potatoes and Bananas, you can start taking potassium diet after you are done with the medicine. Just relax and stop worrying.

If Diarrhea is not subsiding, speak to your doctor and get a stool culture done to rule out a infection and you will require antibiotics then.

Follow these lifestyle modifications,

1.) Eat healthy nutritious balanced diet which should include fresh fruits and XXXXXXX leafy vegetables.
2.) Drink plenty of water.
3.) Get adequate rest, avoid stress, practice relaxation techniques like yoga and meditation.
4.) Avoid smoking and alcohol.
5.) Stick to your treatment plan and go for regular follow up.


Hope I have answered your Query, I will be available to answer your follow up Queries.

Wish you Good Health.

Take Care.

Regards,
Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
 
Follow-up: Diarrhea, low potassium, took 10 MEq along with banana and baked potato. Chances of bad reaction? 35 minutes later
I did have a slight fever some occasonal vomiting and an elevated whote blood cell count.. they could not find the reson for the bleed or for the diarrhea.. stool cultures were good.. just inflamation and alot of diarrhea. I had a colonoscopy too. Yes I admit i am very anxious because I have been sick for so long and I just want it to stop. Honestley I think the nexium might be causing the diarrhea after looking at the side effects. I have been on it for 3 years and believe it is causing absorbson problems and diarrhea..

So I should just go to sleep and not worry that I just blasted my body with to much potassium?
 
 
Answered by Dr. Mohammed Tauseef 28 minutes later
Hello XXXXXXX

Thank you for Writing back to me.

Neksium is known to cause Diarrhea but it may not be the cause in your case and your History suggests it to be Irritable Bowel Syndrome (IBS).

What does your Colonoscopy report suggest and what was your Doctor advice on that?

Kindly get yourself examined by a Gastroenterologist so that he/she may examine you and suggest few tests like,

1.) Flexible Sigmoidoscopy.
2.) Repeat colonoscopy
3.) CT Scan
4.) Blood Work.

to rule out the cause for your symptoms so that necessary treatment could be initiated at the earliest. Once confirmed, the treatment involves, IBS medications, Antibiotics, eliminating high gas foods and fiber XXXXXXX foods and anti diarrheals. Your treating Doctor will know better.

Regarding High potassium diet, kindly don't worry about that, just follow the advice given by me earlier, and see your doctor if you happen to experience Nausea, weakness, irregular heart beats or palpitation.

Wish you Good Health.

Take Care.

Regards,
Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor